Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 171, NWS Springfield, MO

August 29, 2008Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 29, 2008, 9:04 AM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2008, 9:04 AM CDT (14:04 UTC)
Expired
Aug 29, 2008, 3:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2723 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 291404
FFWSGF
MOC009-119-145-292000-
/O.NEW.KSGF.FF.W.0171.080829T1404Z-080829T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT.

* AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. THESE STORMS ARE PRODUCING RAINFALL RATES OF ONE TO 
  TWO INCHES PER HOUR...WHICH WILL LIKELY CAUSE FLASH FLOODING. DUE 
  TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED RAINFALL AMOUNTS 
  GREATER THAN THREE INCHES WILL BE POSSIBLE THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3649 9461 3692 9463 3705 9462 3697 9407
      3693 9407 3693 9379 3690 9363 3683 9363
      3682 9359 3649 9360

$$

SCHAUMANN
2 follow-up statements
000 
WGUS73 KSGF 291647
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT FRI AUG 29 2008

MOC009-119-145-292000-
/O.CON.KSGF.FF.W.0171.000000T0000Z-080829T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
1147 AM CDT FRI AUG 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
BARRY...MCDONALD AND NEWTON COUNTIES...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED ACROSS THE WARNED AREA. 
HOWEVER...RADAR ESTIMATES THAT SEVERAL LOCATIONS RECEIVED AROUND TWO 
INCHES OF RAINFALL IN LESS THAN AN HOUR EARLIER THIS MORNING...WHICH 
WILL LIKELY LEAD TO FLASH FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3649 9461 3692 9463 3705 9462 3697 9407
      3693 9407 3693 9379 3690 9363 3683 9363
      3682 9359 3649 9360

$$

SCHAUMANN
000 
WGUS73 KSGF 291954
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT FRI AUG 29 2008

MOC009-119-145-292002-
/O.EXP.KSGF.FF.W.0171.000000T0000Z-080829T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
254 PM CDT FRI AUG 29 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR BARRY...
MCDONALD AND NEWTON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9461 3692 9463 3705 9462 3697 9407
      3693 9407 3693 9379 3690 9363 3683 9363
      3682 9359 3649 9360

$$

KARDELL/SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:38 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 29, 2:38 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 AM CDT FRI AUG 29 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO IMPACT PORTIONS OF
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY THIS
MORNING.  THIS ACTIVITY DEVELOPED ALONG A SLOW MOVING FRONTAL SYSTEM
THAT APPROACHED FROM THE NORTH OVERNIGHT.  THE COOL FRONT WILL
CONTINUE TO BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
TODAY.  WHILE ADDITIONAL RAIN IS EXPECTED OVER FAR SOUTHERN MISSOURI
TODAY...CONVERGENCE ALONG THE ZONE OF BAROCLINICITY IS NOT STRONG
ENOUGH TO SUPPORT WIDESPREAD RAINFALL.  RAINFALL AMOUNTS WILL VARY
FROM ZERO UP TO TWO INCHES...DEPENDING UPON HOW THE STORMS DEVELOP
AND TRACK OVER THE NEXT SEVERAL HOURS.

FOR POPS TODAY...I FOLLOWED THE MET GUIDANCE MUCH CLOSER THAN THE
MAV.  THE MAV BASICALLY HAD ZERO POPS OVER ALL OF SOUTHERN
MISSOURI...WHILE THE MET FOCUSED CHANCE POPS ALONG AND SOUTH OF THE
HIGHWAY 60 CORRIDOR.  THINK THIS SOLUTION HAS A MUCH BETTER HANDLE
ON THE ONGOING SITUATION AS THE FRONT LINGERS OVER THE AREA THROUGH
MOST OF THIS MORNING.  BY THIS EVENING...MOST OF THE CONVECTION WILL
HAVE SHIFTED INTO ARKANSAS.  EVNETUALLY THE FRONT WILL SHIFT INTO
SOUTHERN ARKANSAS...WHICH WILL ALLOW A SLIGHTLY COOLER AND DRIER
AIRMASS TO SPREAD IN.

THIS NORTHERN CONTINENTAL AIRMASS WILL SET THE STAGE FOR DRY AND
SUNNY CONDITIONS OVER THE HOLIDAY WEEKEND.  AFTERNOON TEMPERATURES
IN THE MID AND UPPER 80S SATURDAY AND SUNDAY ARE EXPECTED...WHILE
OVERNIGHT LOWS RANGE FROM THE UPPER 50S IN CENTRAL MISSOURI...TO MID
60S IN FAR SOUTHWEST MISSOURI.

HEADING INTO NEXT WORK WEEK...THE UPPER FLOW WILL BECOME MORE
AMPLIFIED WITH RIDGING OUT EAST...LONG WAVE TROUGHING IN THE WEST.
LOW LEVEL SOUTHERLY FLOW WILL RETURN ALLOWING TEMPERATURES TO WARM
BACK INTO THE 90S IN SOME LOCATIONS.  AS OF NOW THERE REMAINS NO
ORGANIZED SIGNAL FOR PRECIPITATION CHANCES THROUGH TUESDAY NIGHT.

HURRICANE GUSTAV IS FORECASTED TO MAKE LANDFALL SOMEWHERE OVER THE
CENTRAL GULF COAST SOMETIME BY MID WEEK.  THE ECMWF HAS BEEN
CONSISTENT WITH SHIFTING THE REMNANTS OF GUSTAV DIRECTLY INTO THE
OZARKS.  THE GFS STALLS GUSTAV OUT OVER THE DEEP SOUTH.  WE WILL
CONTINUE TO MONITOR MODEL TRENDS CLOSELY OVER THE NEXT FEW DAYS IN
ORDER TO DISCERN WHETHER OR NOT HEAVY RAIN WILL BE POSSIBLE SOMETIME
LATE NEXT WEEK.  STAY TUNED.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAFS...WENT AHEAD AND ADJUSTED WINDS BACK TO SOUTH AS
OUTFLOW BOUNDARY LOST ITS MOMENTUM BEFORE REACHING THE JOPLIN AND
SPRINGFIELD TERMINALS. WILL KEEP SOME VICINITY STORMS THROUGH MUCH
OF THE NIGHT WITH ONGOING ACTIVITY OVER CENTRAL MO AND EASTERN
KANSAS.

WILL BRING GRADUAL WIND SHIFT THROUGH THE TERMINALS BY FRIDAY
AFTERNOON WITH IMPROVING CONDITIONS LATE IN THE FORECAST PERIOD AS
DRIER AIRMASS SPREADS SOUTHWARD BEHIND THE FRONT.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 29, 4:30 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT FRI AUG 29 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS TODAY. AREAS ALONG AND SOUTH OF A
 LINE FROM FORT SCOTT KANSAS TO ROUND SPRING MISSOURI WILL RECEIVE
 THE GREATEST FREQUENCY OF STORMS.  A FEW SEVERE THUNDERSTORMS
 CONTAINING DAMAGING WIND GUSTS ALONG WITH LARGE HAIL CAN NOT
 BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Aug 29, 4:44 AM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 AM CDT FRI AUG 29 2008

MOZ066-291030-
VERNON MO-
444 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL VERNON COUNTY UNTIL 530 AM
CDT...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF FORT SCOTT...MOVING EAST AT 20
MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA
Special weather statement, Aug 29, 5:52 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT FRI AUG 29 2008

MOZ089-291145-
DADE MO-
552 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR DADE COUNTY UNTIL 645 AM CDT...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOCKWOOD...OR 5 MILES WEST OF GREENFIELD...
MOVING EAST AT 15 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA
Special weather statement, Aug 29, 6:17 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 AM CDT FRI AUG 29 2008

MOZ070-071-291215-
PULASKI MO-PHELPS MO-
617 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN PULASKI AND SOUTHWESTERN
PHELPS COUNTIES UNTIL 715 AM CDT...

AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FORT LEONARD WOOD...MOVING
EAST AT 33 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA
Special weather statement, Aug 29, 8:03 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 AM CDT FRI AUG 29 2008

MOZ082-092-291330-
WRIGHT MO-TEXAS MO-
803 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN WRIGHT AND WESTERN TEXAS
COUNTIES UNTIL 830 AM CDT...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HARTVILLE...OR 16 MILES
NORTH OF MOUNTAIN GROVE...MOVING SOUTHEAST AT 14 MPH.

PEOPLE IN EASTERN WRIGHT AND WESTERN TEXAS COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RUNNELS
Local storm report, Aug 29, 8:43 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 AM CDT FRI AUG 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            1 N LYNCHBURG           37.51N  92.29W
08/29/2008                   LACLEDE            MO   AMATEUR RADIO

            FLOODING WAS REPORTED ON HIGHWAY 32...NORTH OF
            LYNCHBURG ALONG MILL CREEK

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan46 min
Aug 28, 8:36 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan27 min
Aug 28, 10:08 PM CDTFlash Flood WarningSGFPhelps6 hr
Aug 28, 11:14 PM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Aug 29, 3:55 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Aug 29, 5:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon35 min
Aug 29, 5:54 AM CDTSevere Thunderstorm WarningSGFDade39 min
Aug 29, 8:43 AM CDTAreal Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more3 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.